I am absolutely at my wits' end and could use some advice and support. I am a 34-year old woman who has always been thin and somewhat "frail" of constitution. I've suffered from irritable bowel and endometriosis since puberty, but I've recently had a shift in my symptoms that is both worrisome and affecting my ability to function.
About 3 years ago, my irritable bowel symptoms began shifting to include severe, acute nausea with my lower GI symptoms, especially after eating. At that time, I had a complete GI workup done -- colonoscopy, barium swallow, the works. All normal. I was told to eat more fiber and essentially ignored by my GI doctor from that point on.
Last year, I began suffering from horrible, mind-numbing, chronic fatigue on a regular basis. The fatigue was often accompanied by bouts of lightheadedness upon standing (orthostatic hypotension), and breathlessness. I quickly realized that these symptoms were most acute with the hour or two before I had an attack of irritable bowel, and that eating would trigger the awful GI symptoms. I went to my doctor for a complete workup. My doctor is a very thorough diagnostician and I had a SLEW of tests done. They found no thyroid issues, no anemia, no increased white blood cell count. An echocardiogram showed minor changes to my aortic valve (which has always had a tiny bit of regurgitation), but nothing "clinically significant." The only thing the doctor did note was that I was running a low-grade fever. Since then, I've monitored my temperature daily. It is never below 99.4 and never above 100.1.
I found a new gastroenterologist, thinking it must be tied to my IBS. He tested my stool to make sure I was absorbing fats, which came back normal. He suggested fiber. Go figure.
I saw my OBGYN, after my primary care doctor suggested that inflammation due to endometriosis could be causing all of my issues. I had laproscopic surgery in June, which did ablate a significant amount of endometriosis, but (other than damaging the nerve to my right thigh, which is now excruciatingly painful) did nothing for my symptoms.
I was referred to an infectious disease specialist. The receptionist didn't seem interested when I explained my symptoms, and without the diagnosis of an actual infectious disease, wouldn't even schedule an apointment until I had my records transferred. They said they'd send me the records request form. They didn't. I called back. Twice. And never received the form. I then gave up. If they couldn't be motivated to send me a frigging FORM, they probably weren't going to look very hard for the cause of my symptoms.
I have coped by slowly cutting back on EVERYTHING. I don't eat at work because I'm a teacher and can't take the chance that eating will trigger a GI meltdown while I'm lecturing. I never sleep, because by the time I get home from work, I'm STARVING, which means I eat a LOT -- which, inevitably triggers GI symptoms that keep me up all night. One bout of any common illness (which as a teacher with small children at home is inevitable) sends me into absolute chaos. I've lost weight that I can't afford to lose. I spend my spare time collapsed in a heap on my sofa because I'm too tired to move.
I'm SO tired of doctors looking at my enormous stack of NORMAL test results and deciding that I'm just nuts. I'm not crazy. I'm not imagining the constant nausea and alternating bouts of loose bowels and constipation. I'm not imagining the fact that I get so winded from standing at a chalk board while speaking that I have to stop to catch my breath. I'm certainly not imagining the fever. How on EARTH can an entire group of intelligent professionals look at me and simply shrug their shoulders?
Anyway, whether I get help here or not, I really, really needed to let that all out.
Recognize the risks associated with Crohn’s disease.
Did you know that one in six US adults has high cholesterol?
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?